There has been much in the news recently about the benefits of what can only be described as a wonder drug, aspirin. When taken in small doses, regularly, it has been credited with reducing the risk of heart attack, stroke and even some kinds of cancers. It is still considered the gold standard anti-inflammatory, analgesic and anti-fever drug against which all others are compared.

What is rarely written about is how lethal this ubiquitous medicine can be when taken in excessive
amounts, sometimes intentionally in an attempt to commit suicide. I was reminded of this recently by a
17-year-old girl who was admitted to our unit after attempting to kill herself by taking an overdose of
aspirin.

Rachel had tried to commit suicide at least once before. In fact she was admitted to our unit a year or so
earlier, requiring mechanical ventilation because of respiratory failure caused by her self administering
massive amounts of drugs and alcohol. She survived that event and received psychiatric consultation and counseling follow-up. Even so-and this is the type of story that repeats itself over and over these days-when she sensed her life unraveling, her solution was to escape from life, completely and permanently, or was it?

First, just why is aspirin so dangerous? It turns out that aspirin can affect many of the major organ systems, causing significant damage. At the cellular level, what aspirin does is interrupt normal cellular metabolism, causing cells to die and dramatically upsetting the body’s chemical and acid-base balance. The central nervous system can be affected, along with the heart, lungs, liver and kidneys. Massive overdoses can progress rapidly through the stages of respiratory failure, heart failure, kidney failure, coma and seizures and on to death. The only effective treatment for severe toxicity is dialysis.

In an era where suicide is the third-leading cause of death for Americans aged 15 to 24, adolescents who are intent on killing themselves are well aware of the various options for doing so, especially those that are readily available to them. What home does not have a bottle of aspirin in the medicine cabinet? Rachel knew this, and when she arrived at the ER stating that she had taken a half bottle of aspirin a couple hours earlier, her suicide attempt appeared serious and the staff prepared themselves for the worst. Only several months earlier a teenager had died in our emergency room due to aspirin overdose. She, too, had been awake, alert and talking when she first arrived at the ER.

Curiously, Rachel’s initial blood aspirin level was actually quite low. And when we checked it several hours later when we expected the level to spike, it remained low. She exhibited no symptoms of even mild aspirin overdose-such as ringing in her ears , upset stomach, rapid breathing and disorientation-so that had happened?

It turned out that Rachel’s actions exhibited the classic “cry for help.” There was no question that she was in psychological pain, but she did not, in the end, truly want to kill herself. She wanted help, and she wanted to be admitted to the hospital to receive this help, and she knew enough, either from her previous experiences or talking to other kids (or from the Internet!) to know just what to say to get her in the “system.” And she succeeded. To our great relief, she survived, and suffered none of the ill effects we expected had she been a “true” overdose.

This case reminded us of the potential dangers of this very common medication, but it also reminded us of the enormity of the suicide problem in our youth today. One only has to listen to the news to be aware of this fact. It is up to all of us to do what we can to identify and help these troubled kids before they get to the point, like Rachel, where there appears to be no other option but overdose. Additionally, we need to remain cognizant of the potential dangers of even the most innocent-appearing medications, like aspirin.

You may also be interested in:

From issue: 26/11-12